Format

Send to

Choose Destination
J Dermatolog Treat. 2009;20(2):100-8. doi: 10.1080/09546630802441234.

Induction and exacerbation of psoriasis with TNF-blockade therapy: a review and analysis of 127 cases.

Author information

1
Department of Dermatology,Tufts Medical Center, Boston, Massachusetts, USA.

Abstract

BACKGROUND:

There are reports of rare adverse effects of tumor necrosis factor (TNF) inhibitors, including infections, malignancies, and induction of autoimmune conditions. Intriguing, are cases of induction or exacerbation of psoriasis in conjunction with TNF inhibitor therapy, given that they are approved for treatment of the same condition.

OBJECTIVE:

Published cases of psoriasis occurring during anti-TNF therapy were analyzed, including overviews of proposed etiologies and treatment recommendations.

METHODS:

A literature search using Ovid MEDLINE and PubMed was performed for articles published between January 1990 and September 2007 to collect reported cases of psoriasis in patients receiving therapy with TNF blocking agents.

RESULTS:

A total of 127 cases were identified: 70 in patients on infliximab (55.1%), 35 with etanercept (27.6%), and 22 with adalimumab (17.3%). Females comprised 58% of cases; mean age of reported patients was 45.8 years, and the time from initiation of treatment to onset of lesions averaged 10.5 months. These patients suffered from a number of primary conditions, with rheumatoid arthritis, ankylosing spondylitis, and Crohn's disease accounting for the vast majority. Palmoplantar pustular psoriasis was observed in 40.5% of the cases, with plaque-type psoriasis in 33.1%, and other types comprising the remainder. Topical corticosteroids were the most commonly employed treatment modality but led to resolution in only 26.8% of cases in which they were employed solely. Switching to a different anti-TNF agent led to resolution in 15.4% of cases. Cessation of anti-TNF therapy with systemic therapy led to resolution in 64.3% of cases.

CONCLUSION:

More information and cases are needed. Biopsies of TNF-blockade-induced lesions may reveal what cytokines and cell types drive the development of these lesions. Additionally, there is a need to develop an algorithm to treat this paradoxical side effect of therapy with TNF-blockers.

PMID:
18923992
DOI:
10.1080/09546630802441234
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center